chemotherapy induced peripheral neuropathy

Neuropathy is nerve damage or dysfunction in peripheral nerves. The peripheral nervous system consists of all the nerves that are not in the spinal cord or brain (which comprise the central nervous system).

There are different causes of neuropathy. People undergoing chemotherapy for cancer often develop neuropathy as a side effect of certain drugs. This type of neuropathy is called chemotherapy-induced peripheral neuropathy (CIPN). CIPN occurs because some of the powerful drugs used in chemotherapy to kill cancer cells can also damage healthy cells and nerves.

People with CIPN may experience tingling and numbness in their feet. It may be difficult for them to walk as well. Additionally, if they have a foot injury (cut, scrape, etc.), they may not be able to detect it. Since cancer treatments also weaken a person’s immune system, their body’s ability to heal the injury will also be compromised, and the injury may develop into a wound or foot ulcer (non-healing wound) if not treated properly.

Dr. Abramsohn is a critical member of a cancer patient’s health team. They can treat CIPN symptoms to help control pain and discomfort in the feet using a variety of methods including medication, physical therapy, steroid injections, and more. If a wound has developed, Dr. Abramsohn will treat it properly to help it heal and to try to prevent it from becoming infected and progressing into a neuropathic ulcer.

Connect With Us